Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Dodge City, KS

May 7, 2020Clark County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2020, 8:37 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2020, 8:37 PM CDT (01:37 UTC)
Expired
May 7, 2020, 9:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 9:01 PM CDTHAIL 1.5Ashland, KS
May 7, 9:04 PM CDTHAIL 22 Ene Ashland, KS
May 7, 9:08 PM CDTHAIL 23 E Ashland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 7:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS53 KDDC 080137
SVRDDC
KSC025-057-097-080215-
/O.NEW.KDDC.SV.W.0014.200508T0137Z-200508T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
837 PM CDT Thu May 7 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Southwestern Kiowa County in south central Kansas...
  Clark County in southwestern Kansas...

* Until 915 PM CDT.

* At 837 PM CDT, a severe thunderstorm was located near Minneola,
  moving southeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ashland, Minneola, Bloom, Sitka, Clark State Lake and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9970 3729 10009 3730 10009 3754 9995
      3750 9951 3738 9953 3738 9954 3721 9955
TIME...MOT...LOC 0137Z 295DEG 20KT 3738 9993 

HAIL...1.00IN
WIND...<50MPH
 
$$

JJOHNSON
3 follow-up statements
690 
WWUS53 KDDC 080146
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
846 PM CDT Thu May 7 2020

KSC025-057-097-080215-
/O.CON.KDDC.SV.W.0014.000000T0000Z-200508T0215Z/
Ford KS-Kiowa KS-Clark KS-
846 PM CDT Thu May 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA AND CLARK COUNTIES...

At 846 PM CDT, a severe thunderstorm was located near Clark State
Lake, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ashland, Minneola, Bloom, Sitka, Clark State Lake and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9970 3729 10009 3730 10009 3754 9995
      3750 9951 3738 9953 3738 9954 3721 9955
TIME...MOT...LOC 0146Z 295DEG 20KT 3736 9987 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
922 
WWUS53 KDDC 080155
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
855 PM CDT Thu May 7 2020

KSC025-057-097-080215-
/O.CON.KDDC.SV.W.0014.000000T0000Z-200508T0215Z/
Ford KS-Kiowa KS-Clark KS-
855 PM CDT Thu May 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA AND CENTRAL CLARK
COUNTIES...

At 854 PM CDT, a severe thunderstorm was located near Sitka, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashland, Sitka, Clark State Lake and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9970 3727 10003 3752 9979 3750 9951
      3738 9953 3738 9954 3721 9955
TIME...MOT...LOC 0154Z 303DEG 35KT 3722 9966 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
231 
WWUS53 KDDC 080202
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
902 PM CDT Thu May 7 2020

KSC057-097-080212-
/O.CAN.KDDC.SV.W.0014.000000T0000Z-200508T0215Z/
Ford KS-Kiowa KS-
902 PM CDT Thu May 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD AND
SOUTHWESTERN KIOWA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southwestern Kansas.

LAT...LON 3701 9970 3717 9989 3740 9976 3738 9954
      3721 9955
TIME...MOT...LOC 0202Z 304DEG 20KT 3717 9963 

$$

KSC025-080215-
/O.CON.KDDC.SV.W.0014.000000T0000Z-200508T0215Z/
Clark KS-
902 PM CDT Thu May 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN CLARK COUNTY...

At 902 PM CDT, a severe thunderstorm was located very near Sitka,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashland and Sitka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9970 3717 9989 3740 9976 3738 9954
      3721 9955
TIME...MOT...LOC 0202Z 304DEG 20KT 3717 9963 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:26 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 7, 6:26 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
626 PM CDT Thu May 7 2020

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 146 PM CDT Thu May 7 2020

Scattered thunderstorms will accompany a cold front as it crosses
north central and south central Kansas late this afternoon and
early tonight. At this time based on the latest CAMS it appears
that the most favorable area for this convection along this
frontal boundary will be east of a Hays to Dodge City to Meade
line. Also given the forecast 00z Saturday CAPE and 0-6km shear
east and south of Dodge City there will also be a chance that a
few of these storms will be capable of producing quarter size hail
or a little larger along with wind gusts up to 60 mph. Timing for
this severe weather will mainly from 00z to 03z Friday but
thunderstorm development along the cold front can be expected east
of the Hays to Dodge City line after 3pm.

Later tonight...Gusty northwest winds of 25 to 35 mph with gusts
up to 45 mph will develop after 10 pm this evening as the
convection tapers off, skies begin to clear and the surface cold
front moves into northwest Oklahoma early tonight. These gusty
winds will usher in some cooler air into southwest Kansas with the
lows tonight ranging from the upper 30s to lower 40s. The wind
chills early Friday morning will be as low as the mid to upper
20s...especially north of the Arkansas River.

On Friday these gusty north northwest winds will decrease during
the day as an area of high pressure at the surface builds into
western Kansas. Afternoon wind speeds across western Kansas will
be around 10 mph. Unseasonably cool temperatures can also be
expected with highs only in the low to mid 60s.

.LONG TERM...(Friday night through Thursday)
Issued at 146 PM CDT Thu May 7 2020

Frost still looks possible early Saturday morning across west
central and north central Kansas as temperatures fall back into
the mid 30s in several locations north of a Syracuse to Garden
City to Larned line. Temperatures will then rebound back into the
70s Saturday afternoon based on the forecast 00z Sunday 850mb
temperatures and northwesterly downslope flow that will be
developing during the day.

These near seasonal temperatures on Saturday will give way to
some cooler temperatures on Sunday given that another shot of
cooler air will accompany a cold frontal passage late Saturday
night. Models continue to advertise that this frontal passage will
be a dry frontal passage so only some gusty north winds and
cooler temperatures can be expected late Saturday night and
Sunday.

The cold front will become stationary early next week just south
of the Oklahoma border. Warm moist air will be lifted up and north
of this boundary early next week which will result in not only an
increase in cloud cover but also produce a chance for
precipitation each day from late Sunday through Wednesday. At this
time the best opportunity for widespread rainfall will be Monday
night/early Tuesday when an upper level trough exits the Rockies
and crosses the West Central High Plains. Another upper level wave
is expected to cross the Central Plains mid week. Severe weather
at this time is not anticipated with any of these storms early
next week but some beneficial rainfall is beginning to look more
and more likely.

Temperatures early next week will stay on the cool side given the
cloud cover and precipitation chances. Highs in the 50s and 60s
still look likely Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 623 PM CDT Thu May 7 2020

TEMPO for the possibility of isolated storms around DDC and HYS
for roughly 1 hr between 01Z and 02Z as a cold front moves through
western Kansas. Wind speeds behind the front will increase after
08Z to 20-30 kts and gusts over 35 kts possible. Post frontal
stratus will lower ceiling heights to mainly MVFR conditions
between 09-15Z and then ceilings should rise after that as skies
clear.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  62  37  71 /  20   0   0   0
GCK  38  63  37  73 /  10   0   0   0
EHA  39  63  38  75 /  10   0   0   0
LBL  41  63  36  74 /  10   0   0   0
HYS  39  61  36  69 /  30   0   0   0
P28  46  64  37  70 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, May 7, 2:17 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Thu May 7 2020

KSZ030-031-043>046-061>066-074>081-084>090-080730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Thu May 7 2020 /117 AM MDT Thu May 7 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are possible late this afternoon and this
evening across the far southeast zones. Any storms are most likely
southeast of a Coldwater-St. John line. Any storm that does
develop may produce marginally severe hail.

Very strong north winds are expected tonight and early Friday
behind a cold front. Winds gusts to near 50 mph are expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong north winds will diminish early Friday.

Temperatures will fall into the upper 30s Saturday morning.
Southeast winds by sunrise Saturday are expected to preclude
widespread frost/freeze concerns.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk

* Saturday
  - Frost: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible across the southeast zones
Thursday afternoon and evening.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, May 7, 7:15 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM CDT Thu May 7 2020

KSZ045-046-064-065-080045-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
715 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ness City, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine and Alexander.

LAT...LON 3832 9996 3849 9989 3848 9952 3818 9959
TIME...MOT...LOC 0015Z 286DEG 15KT 3839 9983

JJOHNSON
Special weather statement, May 7, 7:21 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Thu May 7 2020

KSZ064-078-080045-
Hodgeman KS-Ford KS-
721 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND SOUTHERN
HODGEMAN COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Jetmore, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jetmore and Spearville.

LAT...LON 3793 10014 3809 10009 3810 9963 3774 9969
TIME...MOT...LOC 0021Z 276DEG 22KT 3800 9999

JJOHNSON
Special weather statement, May 7, 7:27 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
727 PM CDT Thu May 7 2020

KSZ077-078-088-080100-
Gray KS-Clark KS-Ford KS-
727 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...EAST CENTRAL
GRAY AND NORTH CENTRAL CLARK COUNTIES UNTIL 800 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minneola, Ford, Ensign and Bloom.

LAT...LON 3756 10025 3773 10022 3771 9971 3736 9985
TIME...MOT...LOC 0026Z 288DEG 20KT 3763 10013

JJOHNSON
Special weather statement, May 7, 7:56 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
756 PM CDT Thu May 7 2020

KSZ077-078-087-088-080130-
Gray KS-Meade KS-Clark KS-Ford KS-
756 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 830
PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fowler, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minneola.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3748 10034 3765 10029 3759 9998 3730 10003
TIME...MOT...LOC 0056Z 287DEG 16KT 3752 10016

JJOHNSON
Special weather statement, May 7, 8:01 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Thu May 7 2020

KSZ078-080-088-080145-
Clark KS-Kiowa KS-Ford KS-
801 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WEST CENTRAL
KIOWA AND NORTHEASTERN CLARK COUNTIES UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bucklin, Ford, Bloom, Clark State Lake and Kingsdown.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southwestern Kansas.

LAT...LON 3750 9999 3767 9997 3767 9953 3729 9963
TIME...MOT...LOC 0101Z 286DEG 16KT 3754 9981

JJOHNSON
Special weather statement, May 7, 8:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
824 PM CDT Thu May 7 2020

KSZ064-065-079-080200-
Hodgeman KS-Pawnee KS-Edwards KS-
824 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HODGEMAN...
SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 900 PM
CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gray, Kinsley, Hanston, Rozel and Sanford.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southwestern Kansas.

LAT...LON 3796 9978 3813 9976 3822 9930 3788 9926
TIME...MOT...LOC 0124Z 266DEG 34KT 3804 9968

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:15 PM CDTSpecial Weather StatementDDCNess30 min
May 7, 7:21 PM CDTSpecial Weather StatementDDCHodgeman24 min
May 7, 7:27 PM CDTSpecial Weather StatementDDCFord33 min
May 7, 7:56 PM CDTSpecial Weather StatementDDCMeade34 min
May 7, 8:01 PM CDTSpecial Weather StatementDDCFord44 min
May 7, 8:05 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa23 min
May 7, 8:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade39 min
May 7, 8:24 PM CDTSpecial Weather StatementDDCEdwards36 min
May 7, 9:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
May 7, 9:19 PM CDTSevere Thunderstorm WarningDDCClark, Meade41 min
May 7, 9:23 PM CDTSpecial Weather StatementDDCClark37 min
May 7, 9:24 PM CDTSpecial Weather StatementDDCKiowa36 min
May 7, 9:47 PM CDTSevere Thunderstorm WarningDDCClark, Comanche19 min
May 7, 9:51 PM CDTSpecial Weather StatementDDCComanche24 min
May 7, 10:16 PM CDTSpecial Weather StatementDDCBarber44 min
May 7, 11:07 PM CDTSpecial Weather StatementDDCBarber38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.